The hepatoprotective effects of solatium alatum moench. on acetaminophen-induced hepatotoxicity in mice

Song-Chow Lin, Tsao-Chuen Chung, Tzuu-Huei Ueng, Yun Ho Lin, Shih Hsien Hsu, Chia Lien Chiang, Chun Ching Lin

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Solatium alatiim Moench. has been shown to have a protective effect against carbon tetrachloride (CCl4)-induced liver injury. Solanum alatiim treatment (100 mg/kg, p.o.) decreased the elevation of serum alanine aminotransferase (ALT; GPT) and aspartate aminotransferase (AST; GOT) induced by acetaminophen (paracetamol) (600 mg/kg, i.p.) administration. It also decreased the extent of visible necrosis in liver tissue. In addition, Solanum alatiim treatment restored hepatic glutathione (GSH) depletion induced by acetaminophen (600 mg/kg, i.p.) administration. Microsomal enzyme levels such as P-450, reductase, and aniline hydroxylation enzyme were also restored to normal levels after Solanum alatiim administration. The hepatoprotective mechanism may function through direct binding with acetaminophen toxic metabolites, decreasing the attraction of acetaminophen metabolites for other cellular GSH or thiol protein. Additionally, Solanum alatiim treatment increased the concentration of hepatic GSH and maintained a high level activity of GSTase, which led to acceleration of the excretion of toxic acetaminophen metabolites.

Original languageEnglish
Pages (from-to)105-114
Number of pages10
JournalAmerican Journal of Chinese Medicine
Volume28
Issue number1
Publication statusPublished - 2000

ASJC Scopus subject areas

  • Complementary and alternative medicine

Fingerprint Dive into the research topics of 'The hepatoprotective effects of solatium alatum moench. on acetaminophen-induced hepatotoxicity in mice'. Together they form a unique fingerprint.

  • Cite this

    Lin, S-C., Chung, T-C., Ueng, T-H., Lin, Y. H., Hsu, S. H., Chiang, C. L., & Lin, C. C. (2000). The hepatoprotective effects of solatium alatum moench. on acetaminophen-induced hepatotoxicity in mice. American Journal of Chinese Medicine, 28(1), 105-114.